CSN Login
Members Online: 9

You are here

Serious Side Effects

davidh03
Posts: 9
Joined: Sep 2009

Hi --

My mom is a stage iv colon cancer patient and is on irinotecan/5fu/avastin and just had to go to the ER for some serious side effects. She's having some serious stomach pain and says that tylenol 3 is not even helping with the pain. she can't keep even keep water down and is constantly vomiting and having diarrhea.

Does anyone know if this is normal? I know that I've read a lot of posts on here where people have some pretty bad side effects but she's done this kind of chemo before and hasn't had it this bad.

I am worried she may have to spend thanksgiving in the hospital.

KATE58's picture
KATE58
Posts: 300
Joined: Nov 2009

I am about to start irinotecan on monday and from what I have read, those are side effects from it .Sounds like she has them bad.you can go on GOOGLE and type in IRINOTECAN or FOLFIRI and find several websites where you can printout the particulars.
I'm sure someone who has actually taken irinotecan and had those side effects will post some more difinitive answers for you.
good luck, hope she feels better.
GOD BLESS
KATE

Shayenne's picture
Shayenne
Posts: 2370
Joined: Jan 2009

She may be having a blockage. Does she have a colostomy, or are her bowels moving? I have been in and out of the hospital with quite a few of these, the pain is very intense, and I've had the vomiting and all, which they gave zofran through the IV for, and gave me Dilaudin for the pain, through a pain pump, and I've had to spend days in the hospital, just to wait on the bowels to move, and if they didn't, they would have to surgical go in and repair the blockage, which I was in the hospital 3 weeks for, I hope she doesn't have to spend Thanksgiving there either, I managed to not have a blockage in a couple montha now, I am also on the Folfiri with Avastin, but the doctors believe scar tissue from surgeries are more of a cause of blockages, then the chemo. Hope she feels better soon, let us know what happens!

Hugsss!
~Donna

davidh03
Posts: 9
Joined: Sep 2009

Thanks so much, Shayenne. She doesn't have a colostomy but I guess she might have a blockage. But if she's going diarrhea isn't there some passage of bowels happening? Hopefully she can get some kind of pain treatment at the hospital and maybe rest at home for thanksgiving. Is it the folfiri and avastin that causes blockages?

Thanks again,

David

Shayenne's picture
Shayenne
Posts: 2370
Joined: Jan 2009

Yes, if it's a partial blockage, some bowels may get through, and some won't, which is causing all that pain, I've had both, whole and partial blockages, where some stool was able to pass, but there was still a big blockage. I was put on a pain pump with dilaudin, which let the pain meds flow continously, while you pushed a button every 10 minutes or so for extra if needed, they will try to get her pain under control, that's for sure, the hospital I go to has that pain and pallitive team to help with that, and they were awesome. The surgeon told me that the Folfiri and Avastin was not causing the blockages, it was the scar tissue from my previous colostomy surgery, Irinotecan can tend to make things "sticky" my onc said, but it wouldn't keep causing blockages.

Folfiri and Avastin did wonders to shrink my tumors, but I also found that eating little all day long, and she needs to watch what she eats can also help prevent blockages. Like, don't eat alot of cheese at once, that actually caused a blockage for me, eat small meals throughout the day, watch the portions, give it time to digest, and since I been doing that, I have not had one blockage. Until her body gets used to the changes, of her digestive system, the docs just said the body may need time to get used to eating things like popcorn and peanuts and all that. I'm sure she'll be feeling good once she gets that pain under control, and then it's all about moving those stools before they may let her go.

Hugsss!
~Donna

robinvan's picture
robinvan
Posts: 1014
Joined: May 2007

Hi David,

I just finished a severe case of diarrhea from irinotecan. The stomach cramps were not too bad but can be caused by this chemo as well. The diarrhea lasted 5 days and I eventually had to go to the hospital chemo clinic to get iv fluids. I've had irinotecan before without such severe diarrhea. I had radiation 6 weeks ago which may acount for the reaction this time.

Irinotecan is now off my program.

Rob; in Vancouver

Subscribe to Comments for "Serious Side Effects"